Posts tagged with "Life-threatening"

FDA alert: At least 75 brands of hand sanitizer contain methanol—and may be toxic

July 27, 2020

Federal regulators have recalled dozens of hand sanitizers—many of them, widely available through Walmart, Costco, and other national retailers—because they contain dangerous and potentially fatal levels of wood alcohol (also known as methanol).

Specifically, the Food and Drug Administration (FDA) has identified at least 75 brands whose labels say they contain ethanol (also known as ethyl alcohol or grain alcohol)—but later proved to contain methanol.

The FDA recommends that consumers should immediately stop using these hand sanitizers and dispose of the bottle in a hazardous waste container, if available, or dispose of as recommended by your local waste management and recycling center. Do not flush or pour these products down the drain or mix with other liquids.

Methanol exposure can result in nausea, vomiting, headache, blurred vision, permanent blindness, seizures, coma, permanent damage to the nervous system or death.

Although people using these products on their hands are at risk for methanol poisoning, young children who accidentally ingest these products and adolescents and adults who drink these products as an alcohol (ethanol) substitute are most at risk. Consumers who have been exposed to hand sanitizer containing methanol and are experiencing symptoms should seek immediate medical treatment for potential reversal of toxic effects of methanol poisoning.

. While methanol-containing hand sanitizers are more life-threatening than others, the FDA urges all consumers not to drink any hand sanitizer product. This is particularly important for young children, especially toddlers, who may be attracted by the pleasant smell or brightly colored bottles. During the pandemic, poison control centers have had an increase in calls about accidental ingestion of hand sanitizer, and it is important that adults keep these products out of reach of children and monitor young children’s use.

Do not use hand sanitizer on pets or allow pets to swallow hand sanitizer. If you believe your pet has eaten something potentially dangerous, call a veterinarian or a pet poison control center immediately.

Consumers are reminded to wash their hands often with soap and water for at least 20 seconds, especially after going to the bathroom; before eating; and after coughing, sneezing or blowing one’s nose. If soap and water are not readily available, the U.S. Centers for Disease Control and Prevention (CDC) recommends consumers use an alcohol-based hand sanitizer that contains at least 60% ethanol.

The FDA encourages health care professionals, consumers and patients to report adverse events or quality problems experienced with the use of hand sanitizers to FDA’s MedWatch Adverse Event Reporting program (please provide the agency with as much information as possible to identify the product):

  • Complete and submit the report online, or
  • Download and complete the form, then submit it via fax at 1-800-FDA-0178.

Consumers, manufacturers or distributors who have questions for the FDA regarding hand sanitizers should email COVID-19-Hand-Sanitizers@fda.hhs.gov.

Research contact: @US_FDA

Caution: You can overdose on this diarrhea med

May 2, 2019

If you’ve got the “runs,” be careful how often you run to the medicine cabinet. Overdoses of loperamide, commonly sold as the over-the-counter diarrhea treatment, Imodium, have been steadily increasing in number and severity nationwide over the past five years, researchers at Morristown Medical Center and Rutgers New Jersey Medical School report.

Many people don’t realize that the drug is an opioid—and those who are aware of its properties may be misusing it, says a recent report by Futurity.

Loperamide treats diarrhea by slowing down the rhythm of digestion, so that the small intestines have more time to absorb fluid and nutrients from the foods we eat. It works by affecting proteins called opioid receptors found in cells in the gastrointestinal tract. It signals these opioid receptors to keep working. Unlike other opiates, however, loperamide doesn’t cross the blood-brain barrier into your brain or spinal column. Therefore, it doesn’t cause a high or relieve pain like other opiates can. However, stopping the drug abruptly or taking it in extremely high dosages can be life-threatening, according to Healthline.

Indeed, the study, published by the journal, Clinical Toxicology, found increasing instances in which patients with opioid-use disorder misused loperamide to prevent or self-treat withdrawal symptoms. To a lesser extent, some took massive doses to get a high similar to heroin, fentanyl, or oxycodone.

Misuse of the drug is particularly alarming because non-prescription drugs like loperamide are inexpensive, readily available online and in retail stores, undetectable on routine drug tests, and buyable in bulk.

“When used appropriately, loperamide is a safe and effective treatment for diarrhea—but when misused in large doses, it is more toxic to the heart than other opioids which are classified under federal policy as controlled dangerous substances,” says senior author Diane Calello, executive and medical director of the New Jersey Poison Control Center at Rutgers New Jersey Medical School.

“Overdose deaths occur not because patients stop breathing, as with other opioids, but due to irregular heartbeat and cardiac arrest.”

The researchers reviewed cases of patients with loperamide exposure reported by medical toxicologists to a national registry, the Toxicology Investigators’ Consortium (ToxIC), from January 2010 to December 2016, reporting a growing number of cases over that time frame. The Poison Control Center database (National Poison Data System) also reported a 91% increase during that time period—which in 2015 included 916 exposures and two deaths.

The patients reporting misuse in the Rutgers study were predominantly young white men and women. The majority used extremely high doses of loperamide, the equivalent of 50 to 100 two-milligram pills per day.

“Possible ways of restricting loperamide misuse include limiting the daily or monthly amount an individual could purchase, requiring retailers to keep personal information about customers, requiring photo identification for purchase, and placing medication behind the counter,” Calello says.

“Most importantly, consumers need to understand the very real danger of taking this medication in excessive doses.”

Research contact: @Rutgers_NJMS